Pain

Understanding Opioid-Induced Hyperalgesia

Print
Share
Save
What is hyperalgesia?

Hyperalgesia is a condition that causes an increased awareness of pain. Hyperalgesia develops when the receptors on the nerves (nociceptors) that respond to pain signals become more sensitive. This condition is caused either from an injury or from the use of opioids, which can cause changes in the nervous system amplifying the perception of pain.

What is opioid-induced hyperalgesia?

Hyperalgesia is considered opioid-induced hyperalgesia (OIH) when it occurs from the use of opioids. This condition is becoming more of a concern because of increased opioid usage. The main symptoms of OIH include increased sensitivity to pain, intensified pain, spreading pain and increased sensitivity to external stimuli. It is important to note that OIH is not opioid tolerance. When an individual develops an opioid tolerance, increasing the dosage decreases the pain. Increasing the dosage of opioids does not relieve the pain of OIH. In most cases of OIH, pain is actually amplified despite a dosage increase.

How is OIH diagnosed?

Diagnosing hyperalgesia is often a case of a physician ruling out other reasons for an individual’s increasing pain. During the process of receiving a proper diagnosis, an individual’s medical history and medication(s) will be reviewed by a health care provider. A physician must rule out advancement of the medical condition for which opioids were originally prescribed and worsening of pain that is not due to opioid use. When an individual’s pain continues to increases with an increase in opioid dosage, and tolerance has been ruled out, OIH is often suspected.

What are the treatment options for OIH?

There are options available for treatment of OIH, but the treatment can be very challenging. In some instances, changing to a different prescription pain medication or reducing the dosage of pain medication can offer some reduction in pain. Gradually tapering off opioids is also an option. This should always be done under the supervision of a health care professional. In severe cases, a NMDA receptor antagonist may help block the nerves that are over sensitized.

Did you find this helpful?
You may also like